A few days ago, the Food and Drug Administration ordered stronger warnings of potentially deadly liver failure with the antibiotic Ketek (telithromycin).
Ketek is approved to treat acute bacterial sinusitis, pneumonia, and chronic bronchitis.
The stronger warning is based on the FDA’s review of Ketek’s postmarketing adverse event reports. Those records show 12 cases of acute liver failure — four of which were fatal; a fifth required a liver transplant. There were also an additional 23 cases of acute liver injury.
Ketek’s new label will advise doctors and patients to watch carefully for signs and symptoms of liver injury while taking Ketek and to discontinue the drug promptly if any signs or symptoms of liver injury are to develop.
When the FDA approved Ketek in April 2004, the drug’s labeling included precautions about liver injury and possible worsening of myasthenia gravis, as with other drugs in its class.